Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Should I take bed rest while suffering from radiculopathy in back and lower left leg?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
Dear Doctor, I am a 43 year old male with a long history of low back issues. In 2003 I underwent a discectomy at the L5-S1 region due to an injury that failed conservative treatment. I had attended physical therapy and underwent a series of ESIs without relief and finally underwent the discectomy because I had some loss of strength etc. I did very well following the surgery until around 2008 when I began to experience pain and radiculopathy in the back and left lower leg again. Since then I have been followed by a pain management physician and have undergone additional ESIs and taken medications when flare ups have occurred. But have just learned to deal with the pain with it really not going away completely. About 5 weeks ago I experienced an increase in sharp pain in the left side of my low back and onset of severe pain in the left thigh (front and back), leg and new onset of groin discomfort which has continued since. Walking and standing are worse and sometimes I require assistance to sit and get out of a chair. I was seen by my primary and underwent a MRI of the Lumbar Spine last week which showed the following: L4-5: Mild bilateral facet arthropahy. L5-S1:Postoperative changes related to left hemilaminotomy with bilateral facet arthropathy. Small central/left paracentral disc herniation, protrusion type. The HNP contacts and displaces the traversing left S1 nerve root with mild left lateral recess stenosis. Mild underlying disc bulge which contributes to mild right foraminal narrowing. No left narrowing and no significant central canal stenosis. Unfortunately, I can not be seen by my Pain Management specialist until mid XXXXXXX I would think another round of ESIs maybe recommended. I have recently finished a steroid dose pack and have pain medication and NSAIDS to hold me over until the appointment. My questions are, is bed rest recommended? I am a nurse and I have heard conflicting thoughts on this in the past but I am not sure if this would cause any harm for me or should I try to stay active as much as possible? Based on the MRI results, the HNP is in contact and displaces the traversing left S1 nerve root - would this be the reason why I am in so much discomfort and possibly explain the symptoms in the thigh and groin area? These the exact same symptoms I experienced which lead to my surgery in 2003 and I am just concerned that I might be heading down that path again. Many thanks for your time with my questions.
Posted Fri, 17 Jan 2014 in Back Pain
Answered by Dr. Saurabh Gupta 4 hours later
Brief Answer: Prolonged bed rest is harmful. Detailed Answer: Hi, Thanks for posting your query. Only short-term bed rest (1-3 days) recommended for acute symptoms. Prolonged bed rest is harmful. You have to avoid forward bending and heavy weight lifting. Yes , herniation of nucleus pulposus(HNP) displacing the traversing left S1 nerve root may be the cause of your radiating pain and such type of symptoms. Hope this helps you. Let me know if you have any more concern. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor